What is Rhinitis Medicamentosa

Rhinitis Medicamentosa is the term used for a non-allergic, drug-induced, nasal congestion-induced or aggravated by improper or overuse of topical nasal decongestants. The nasal congestion is not associated with sneezing, rhinorrhoea (watering from nose) or post nasal drip. It is sometimes called ‘Rebound Rhinitis’ or ‘Chemical Rhinitis’. When the similar nasal congestion arises due to the use of medications (other than nasal decongestants) like oral contraceptive pills, anti-psychotic drugs, anti hypertensive drugs, phosphodiesterase inhibitors etc., it is called ‘drug induced rhinitis’. Though the presentation of both conditions is similar, there is a different pathophysiology involved in both of them.

Nasal decongestant and rhinitis medicamentosa

Nasal decongestants are used in the treatment of various conditions like allergic or non-allergic rhinitis, acute or chronic sinusitis, nasal polyps, obstruction or deviated nasal septum to relieve the congestion. It is also used frequently in upper respiratory tract infections caused by viruses. What is Rhinitis MedicamentosaThe nasal decongestants contain substances like phenylephrine, ephedrine, pseudo-ephedrine, amphetamine, caffeine, clonidine, oxymetazoline, etc. As the different nasal decongestant medications are available over the counter, people use it as self medication to relieve any nasal congestion or may continue to use it even after the doctor’s prescription. As the total dosage of the nasal decongestants or time period needed for the causation of rhinitis medicamentosa is not clearly known, it has been recommended that these decongestants should be used for the shortest possible time when needed.

Initially when one starts taking the decongestant for nasal congestion, the condition improves, however when they continue it for some time, nasal congestion reappears due to the development of rhinitis medicamentosa. Being unaware of this phenomenon, they try to overcome the problem by either increasing the dose or the frequency of the decongestant and thus worsen the condition resulting in a vicious cycle.


Pathophysiology

The exact mechanism by which rhinitis medicamentosa occurs is not known. Various theories have been put forward for their causation. The use of nasal decongestant locally via nasal drops or spray causes constriction of the nasal blood vessels and so initially, the blood flow to nasal mucosa reduces, relieving the congestion. But with continued usage, prolonged constriction of the blood vessels causes decrease in the amount of oxygen and nutrient supply to the nasal mucosa. This leads to a rebound increase in the blood flow and thus congestion occurs. The dysregulation of the parasympathetic / sympathetic tone to the mucosa caused by exogenous administration of the similar drugs may lead to this condition. Excessive decongestant use may lead to a negative feed back phenomenon, causing a decreased production of substances like epinephrine, nor-epinephrine which are natural decongestants synthesized and released by the body.


Complications

When untreated, this condition may lead to serious complications like chronic sinusitis, middle ear infections or atrophic rhinitis. Certain individuals may develop a psychological dependence to the medication and on trying to stop them, they develop withdrawal features like restlessness, sleep difficulties, headache, anxiety and irritability. It may even exacerbate or complicate hypertension in certain individuals. Chronic use of these decongestants may also lead to nasal septum perforation or a nose deformity requiring surgical intervention.


Diagnosis

Taking a complete and detailed history is the key to the diagnosis of this condition. In any case of long term nasal obstruction, rhinitis medicamentosa should be excluded. In addition to symptoms of chronic nasal congestion, repeated and frequent usage of decongestants, certain pathological changes also occur in the nasal mucosa like increased production of mucus, increased number of goblet cells, loss of nasociliary structures, rubbery appearance of the mucosa, increased edema and vascularity of the epithelial cell layer etc. Failure to diagnose the condition may lead to further increase in the use of the decongestant and thus worsening of symptoms leading to serious complications.


Treatment

The first and foremost treatment of this condition include stopping the use of decongestant immediately. However, sudden stopping may lead to worsening of the existing symptoms for which nasal saline drops or sprays or intranasal steroids (glucocorticoids) may be helpful. Sometimes gradually weaning off nasal spray may be required by restricting the use only at night or in only one of the nostrils at a time. For the treatment of the underlying condition, systemic decongestants or oral corticosteroids may be required. It is very important for a doctor to timely diagnose and treat the condition to avoid exacerbation as well as any complications arising.

Education is an important part of treatment and prevention of rhinitis medicamentosa. Doctors need to educate patients about the consequences of using otc nasal decongestant for a period that exceeds 5 to 7 days. The key to succesfull treatment is cessation of nasal decongestants. This process of withdrawing from the use of nasal decongestants can be quite difficult for the patient, especially if they have been using them for a period of time. There are several approaches and treatments that can be used to facilitate the process. In doing so, patients are informed of other treatments they can use to treat their nasal congestion and underlying condition without having to resort to nasal decongestants.

Withdrawing from using nasal decongestants can be quite a difficult task for patients, and there can be two approaches to the discontinuation of usage. The patient can cease using nasal decongestants immediately in the cold turkey approach. This is the most effective approach as it removes what is causing the condition. However, this approach can result in rebound symptoms like nasal swelling and congestion, which can make it difficult for the patient, especially when breathing when they go to sleep. These symptoms can be treated with other medications and treatment. The other approach is to cease using nasal decongestants gradually, a weaning process. Gradual discontinuation of nasal decongestants might involve a patient using the spray in one nostril only, until congestion in the other nostril has decreased. This is when a patient stops using the nasal decongestant spray in their least congested or their good nose, and after seven days or so, their good nose should open up and they should cease using the nasal decongestant in their other nostril as well.

There are several treatments that can be used to facilitate the withdrawing process. These treatments aim to help with the symptoms of nasal swelling and congestion a patient might experience after immediately discontinuing the use of nasal decongestants. The use of nasal corticosteroids can help ease this process. They help with nasal congestion without causing rebound or significant side effects. Oral corticosteroids can also be used but only when necessary and advised by a physician. They are usually used for 5 to 10 days. Nasal corticosteroids continue to be used until the patient has overcome the withdrawing process.

To help the tissues recover, other treatment can be used to moisturize and rinse the nasal passage, and provide decongestant relief. These treatments include salt solutions or nasal irrigation devices like NeilMed. Salt solutions can be concentrated or buffered, and can come as saline sprays or can be homemade. The solution can be made by mixing half a teaspoon of salt with 220 ml of lukewarm water, and can be applied using a small syringe. In addition, antihistamines may be administered to patients to help with the withdrawal process. The antihistamines will cause drowsiness and reduce congestion at night and help patients to sleep. Patients should not drive or control heavy machinery when they are taking these antihistamines due to the drowsiness it causes. Systemic decongestants may be helpful to patients who started using nasal decongestants for their allergic rhinitis, as they help with the symptoms of allergic rhinitis while the patient withdraws from use of nasal decongestants. For patients who experience headache, they can be administered with pain relief.

Only in rare cases, nasal surgery may be advised to resolve the condition.

Because the process of discontinuing the use of nasal decongestants can be quite difficult for the patient, encouragement and emotional support is needed. Patients should be able to visit their doctor regularly during the first few weeks of withdrawing the use of nasal decongestants and treatment.

Most patients successfully discontinue the use of nasal decongestants and become fully recovered. In the future, patients are advised to avoid nasal decongestants altogether. People who have a history of rhinitis medicamentosa and who had successfully discontinued the use of nasal decongestants will experience rapid onset of rebound symptoms of nasal congestion if they use nasal decongestant again, even if it is used just for a few days.